Alert archive / Nevada / Red Flag Warnings in 2017

Red Flag Warning 4, NWS Elko, NV

June 27, 2017Elko County, Nevada

NWS Elko, NV issued this red flag warning at Jun 27, 2017, 2:08 PM PDT for Elko County, Nevada. It took effect at Jun 28, 2017, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2017, 2:08 PM PDT (21:08 UTC)
In effect from
Jun 28, 2017, 11:00 AM PDT
Expired
Jun 28, 2017, 9:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3079 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS85 KLKN 272108
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
208 PM PDT Tue Jun 27 2017


NVZ454-455-457-470-290400-
/O.NEW.KLKN.FW.W.0004.170628T1800Z-170629T0400Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Eastern Elko County-
208 PM PDT Tue Jun 27 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...455...457 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity...which is in
effect from 11 AM to 9 PM PDT Wednesday.

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50 and Fire Weather Zone 470 Eastern 
  Elko County.

* Winds...west 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...as low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

LW
2 follow-up statements
554 
WWUS85 KLKN 282111
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
211 PM PDT Wed Jun 28 2017


NVZ454-455-457-470-290400-
/O.CON.KLKN.FW.W.0004.000000T0000Z-170629T0400Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Eastern Elko County-
211 PM PDT Wed Jun 28 2017

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT WEDNESDAY FOR GUSTY 
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
454...455...457 AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County... 
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50 and Fire Weather Zone 470 Eastern 
  Elko County. 

* Winds...west to northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...as low as 7 percent.

* Impacts...The combination of gusty winds and low humidity 
  will create critical fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CS
269 
WWUS85 KLKN 290406
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
906 PM PDT Wed Jun 28 2017

NVZ454-455-457-470-290515-
/O.EXP.KLKN.FW.W.0004.000000T0000Z-170629T0400Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Eastern Elko County-
906 PM PDT Wed Jun 28 2017

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 454...455...457 AND 470...

RED FLAG CONDITIONS ARE NO LONGER EXPECTED AS WINDS DECREASE AND 
RELATIVE HUMIDITIES RISE TONIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jun 27, 2:12 AM PDT, 11 hours 56 minutes earlier.

Area forecast discussion, Jun 27, 2:12 AM PDT, 11 hours 56 minutes before
Area Forecast Discussion
National Weather Service Elko NV
212 AM PDT Tue Jun 27 2017

.SYNOPSIS...Sunny skies with dry weather will be the norm for the
week along with cooler temperatures. Warmer temperatures will
begin to creep back into Nevada by the weekend.

&&

.SHORT TERM...Today and Wednesday.
With the departure of the short wave trough dry and cooler air is
currently moving across Nevada. There does remain enough moisture
to cause some showers in far eastern Elko county. These showers
may transition into a isolated dry thunderstorm during the
afternoon hours. Otherwise dry and sunny weather will be the norm
for today and tomorrow. Tomorrow will also be windy with most
areas experiencing west winds of 10-20 mph gusting 20-30 mph.
Temperatures will cool with highs in the 80s to 90s and lows in
the 50s.

.LONG TERM...Wednesday night through next Tuesday. Big change in
the outlook with the models starting off in decent agreement for a
flattening ridge over the western CONUS. The ridge moves into the
interior and then quickly is replaced by a series of short waves
or small closed lows, depending on the model and time frame. Lots
of variability in the longer range so little confidence. Kept a
few dry thunderstorms Wednesday evening along the northeast
Nevada-northwest Utah border, and then, Saturday afternoon and
evening along the enter eastern Nevada border (due to a weak
wave). Temps above normal from mostly sunny skies.

&&

.AVIATION...A weak cold front passed through the state Monday and
so the winds behind it will be mostly west to northwest at all
sites through 12Z Wednesday and gusting to near 20 knots Tuesday
afternoon and early evening. Speeds subside after sunset Tuesday
but remain high enough to keep "variable" out of the forecast.
Ceilings and visibility will be easily VFR, although smoke from
various fires could reduce slant visibility at times. Temperatures
several degrees down from recent days, but density altitudes still
higher than normal.

&&

.FIRE WEATHER...Mostly dry and stable conditions today with the
exception of far eastern Elko county where isolated dry
thunderstorms may form in the afternoon hours. Rest of week should
be sunny and dry weather. Only other threat is gusty west winds
with low Rh's during Tuesday afternoon but this remains well below
any critical thresholds.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/98/98/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:35 PM PDTSpecial Weather StatementLKNElko40 min
Jun 26, 8:02 PM PDTSpecial Weather StatementLKN43 min

Nearby

Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.